Medical questions & health advice by board certified doctors
"Why am I having palpitations?"
iv been having palpitations ever since surgery last monday could it be from that? iv been on meds for 15 years for palpitation and tachacardia but its not working since the surgery what can i do?i cant handle them much longer
There are a variety of different causes of palpitations, some of which are benign and some of which can be more serious. If you have been on medications for your palpitations for 15 years, then your doctors have most likely diagnosed you with a benign type of irregular rhythm (ie, arrythmia) causing your palpitations. Unfortunately, even these "benign" types of arrhythmia can be bothersome to a patient, prompting escalation in therapy. Arrythmias can be triggered by different situations, such as stress, ischemia (lack of oxygen in the heart), alcohol, excess thyroid hormone, drugs and medications, and surges in adrenaline. This last scenario may include something like surgery, in which the body up-regulates its stress hormones to accommodate the procedure. If you have been experiencing palpitations and a racing heart since the surgery, then you should consult with your doctor immediately. An electrocardiogram (ECG) can be performed to document the rhythm that you are experiencing, which can help determine the best way to treat you. If your heart "jumped" into this rhythm as a result of the surgery, then you may need another form of treatment to break the irregular rhythm. This may include intravenous or new oral medication, or even an electrical cardioversion to "shock" the heart back into a normal rhythm. See a doctor as soon as possible!
Need more info?See a cardiologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.